Kentucky, 2002

Hail in Kentucky, April 19, 2002

April 19, 2002 · NWS LMK · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 19, 2:05 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Apr 19, 2:05 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
305 PM EDT FRI APR 19 2002

INITIAL CONVECTION BEING DRIVEN ACRS SRN MO AND WRN KY ON WEAK BNDRY
AND AHD OF SUBTLE S/W FEATURE OVR LWR MISSISSIPPI VLY. WOULD THINK A
FAIRLY GOOD SHOT OF SHWRS/TSTMS OVR ALL OF OUR FORECAST AREA ERY
TNGT.  WE WILL GO BACK UP ALNG THE FNT LATER TNGT...AS LOW LVL JET
VEERS INTO RGN...AND ANOTHER S/W RIDES INTO THE OHIO VLY ON SRN EDGE
OF THE WLYS. AS A RESULT WILL KEEP LIKELY POPS GOING ALL NITE NORTH
AND DROP POPS INTO CHC CATEGORY SOUTH.

FNT TO SETTLE INTO CNTRL OR SRN KY ON SATURDAY...WITH NUMEROUS SHWRS
AND TSTMS. THINK ENUF CONVECTION FOR FNT TO SETTLE/SAG SWD ON SAT...
WITH PCPN DMNSHG IN THE NRN FORECAST AREA SAT AFTN. PLAN TO KEEP
LIKELY POPS ALL DAY SOUTH.

SHUD BE A LULL IN SHWRS SATURDAY NITE...WITH STRONGEST WAA TO OUR
WEST AND NORTHWEST. BUT STILL NEED TO KEEP LOW TO MEDIUM CHC SHWRS
GOING.

SUNDAY CUD END UP BEING VERY INTERESTING AS WELL WITH LOW PRES
RIDING UP FNT AND TRIPLE POINT DVLPG WRN KY. SCT TO NUMEROUS SHWRS
OR TSTMS SUN/SUN NITE.

PROBABLY LARGE HIGH TEMPERATURE GRADIENT (FM NORTH TO SOUTH) ON BOTH
SATURDAY AND SUNDAY ACRS OUR FA. ETA EXPERIMENTIAL MOS DATA SEEMS
BEST IN CAPTURING THESE TRENDS.

.SDF...NONE.
STUREY

In the hours before

Special weather statement, Apr 19, 12:28 PM EST, 3 hours 57 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-192000-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
128 PM EDT FRI APR 19 2002

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS CENTRAL KENTUCKY AND SOUTH-CENTRAL
INDIANA FOR THIS AFTERNOON AND EVENING.

A COLD FRONT...LOCATED FROM NORTHEAST INDIANA THROUGH SOUTHWEST
MISSOURI...WILL SAG SLOWLY SOUTH INTO CENTRAL INDIANA THIS
AFTERNOON. THE ATMOSPHERE CONTINUES TO BE UNSTABLE...WITH AMPLE
MOISTURE AVAILABLE. IN ADDITION...SOME WIND SHEAR HAS BEEN NOTED IN
THE LOWER LEVELS OF THE ATMOSPHERE. THE COLD FRONT WILL ACT AS A
MECHANISM FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON.

THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS
AND LARGE HAIL. HEAVY RAIN AND DANGEROUS LIGHTNING SHOULD ALSO BE
EXPECTED.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO...OR
YOUR FAVORITE LOCAL MEDIA OUTLET...FOR THE LATEST WEATHER
INFORMATION. SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS
AFTERNOON.

JMB
Local storm report, Apr 19, 2:09 PM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
309 PM EDT FRI APR 19 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    IRELAND                   IN   .75 INCH HAIL
04/19/02   DUBOIS

MRC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Mercer

When
April 19, 4:25 PM EST
Where
Mercer County, Mc Afee
Measured
1.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.850, -84.850

Hail, Mercer

When
April 19, 4:35 PM EST
Where
Mercer County, Harrodsburg
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
37.750, -84.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291372, 5291373.